Buy this article for $3.95

Have a coupon or promotional code? Enter it here:

When you buy this article you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Source:

Nursing2015

December 2006, Volume 36 Number 12 , p 20 - 20

Authors

  • Elaine R. Miller RN, MPH
  • Emily Jane Woo MD, MPH

Abstract


Miller, Elaine R. RN, MPH; Woo, Emily Jane MD, MPH

Web site last accessed on November 6, 2006.

A HEALTHY TEENAGER received his third dose of hepatitis B vaccine. As he was leaving the clinic a few minutes later, he fainted, fell, and struck his head. When he regained consciousness, he complained of pain in his chest and arms, which was followed by seizure activity and cardiopulmonary arrest. Attempts to resuscitate him failed, and he died.

An autopsy showed frontal lobe contusions and cerebral hemorrhage and edema. The cause of death was a fall and the resulting head injuries. A vasovagal reaction triggered the fall.

A vasovagal reaction is an involuntary nervous system reflex that causes bradycardia, vasodilation, and hypotension, leading to decreased perfusion to the brain. Pain, anxiety, or trauma can trigger vasovagal reactions causing sudden dizziness or syncope.

Looking at the data

What can we learn from this event to help prevent similar ...

To continue reading, buy this article for just $3.95.

Have a coupon or promotional code? Enter it here: